Alert archive / Colorado / Frost Advisories in 2020
Frost Advisory 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this frost advisory at May 5, 2020, 2:31 PM MDT for 9 counties in Colorado. It took effect at May 6, 2020, 3:00 AM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2020, 2:31 PM MDT (20:31 UTC)
- In effect from
- May 6, 2020, 3:00 AM MDT
- Expired
- May 6, 2020, 8:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WWUS75 KBOU 052031 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 231 PM MDT Tue May 5 2020 COZ038-042>046-048-049-060615- /O.NEW.KBOU.FR.Y.0002.200506T0900Z-200506T1400Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 231 PM MDT Tue May 5 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Larimer County Below 6000 Feet/Northwest Weld County, Northeast Weld County, Central and South Weld County, Morgan County, Central and East Adams and Arapahoe Counties, North and Northeast Elbert County Below 6000 Feet/North Lincoln County, Logan County and Washington County. * WHEN...From 3 AM to 8 AM MDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
005 WWUS75 KBOU 060237 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 837 PM MDT Tue May 5 2020 COZ038-042>046-048-049-061400- /O.CON.KBOU.FR.Y.0002.200506T0900Z-200506T1400Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 837 PM MDT Tue May 5 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT WEDNESDAY... * TEMPERATURES...31 to 35 degrees. * TIMING...3 AM to 8 AM Wednesday. * WHERE...Much of the northeast plains of Colorado. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover frost sensitive plants, or bring them indoors if possible. && $$
342 WWUS75 KBOU 061404 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 804 AM MDT Wed May 6 2020 COZ038-042>046-048-049-061515- /O.EXP.KBOU.FR.Y.0002.000000T0000Z-200506T1400Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County- Including the cities of Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, Matheson, Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, and Otis 804 AM MDT Wed May 6 2020 ...FROST ADVISORY HAS EXPIRED... The Frost Advisory has expired. Some low-lying areas could still have temperatures below 36 degrees that could harm sensitive plants. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at May 5, 10:17 AM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 5, 10:17 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1017 AM MDT Tue May 5 2020 .UPDATE... Issued at 1017 AM MDT Tue May 5 2020 Temperatures have quickly climbed this morning under sunny skies after a chilly start to the day. Will see some cumulus clouds form over the higher terrain and drift eastward this afternoon. Otherwise, sunny skies will continue. Temperature forecast of upper 60s and lower 70s over northeast Colorado still look on track. No changes to the current forecast planned. && .SHORT TERM...(Today and tonight) Issued at 435 AM MDT Tue May 5 2020 An impressive early May ridge builds north and shifts east throughout the day today. The axis is still west of us so we will be under northwest flow. The atmosphere will continue to be bone dry at all levels, with 0.25" PW across the I-25 urban corridor and all of the high county, and just 0.40" near the KS/NE border. Winds will be downslope from near the surface to above ridgetop, leading to even more drying close to the surface. Dewpoints tomorrow across the plains and I-25 urban corridor may dip below 20 degF. Same for the high country. Needless to say no precipitation and only a few clouds are expected through tonight. With mixing, winds will pick up again this afternoon though not as strong as yesterday, with 15-25 mph across the plains expected out of the NW. Temperatures should be in the low 70s at elevations below 6000 ft elevation, and mid 50s to low 60s up to 9500 ft elevation. The only expected wx impacts are from frost before sunrise this morning, and again early Wednesday morning. With current temps in the low 30s and light winds across the advisory area, frost development is ongoing right now and should end once the sun hits those surfaces a few hours from now. One limiting factor to frost development early Wednesday morning may be the very dry air (since you need some moisture to generate it, either the air just off the surface or after a recent rainfall). Nevertheless, east of the Denver metro area and Fort Collins-Greeley metro areas there could be enough moisture around for frost, especially in the low lying river valleys and areas closer to KS/NE. The temperatures will be cool enough to support the development of frost, with lows between 32-36 early Wednesday morning. It looks both too dry and too warm across the urban areas for frost Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 435 AM MDT Tue May 5 2020 Wednesday looks like a quiet warm day with the ridge axis passing and low level flow turning southerly on the plains in the afternoon. It looks like there will be some high cloudiness associated with some warm advection aloft, but low levels will remain quite dry. Previous forecast looks pretty good here. There's decent agreement on the timing and location of a sharp shortwave trough focused northeast of Colorado late Thursday. There are still model differences in the intensity though, including the strength of the winds and the amount of cold advection Thursday and Thursday night. We'll compromise between the MOS winds that are stronger than the previous forecast and show some cooling in the afternoon. The more aggressive NAM solution has 32 knot sustained winds at Akron at noon Thursday and keeps highs in the 50s across the plains. We'll have to watch to see if that looks more likely. Either way, there's not much moisture. The stronger solution has more cloud cover but the low levels are still dry. There may be fire weather issues for Thursday. The strongest winds behind the front on the plains should come with cooler temperatures and higher humidities. Closer to the mountains, and especially in the mountain parks and foothills southwest of Denver, humidities will be lower in the warmer air but it should still get windy in the afternoon. The main concern is South Park and the foothills south of I-70 where it has been drier recently. Lighter northwest flow continues Friday with drying behind the shortwave. There are discrepancies here in both the amount of cooling and moisture to start the day which is later reflected in prospects for a round of diurnal convection. With cool temperatures and drying, intensity should be low. Cooler solutions could have a minimum of convection along the east slopes, where warmer solutions might have a more typical spring day. There would also be some frost/freeze potential on the plains but the cooler solutions would also likely hang on to some wind in most places overnight, so the threat might be limited to low spots. For the weekend, we're on the edge of the northwest flow as a ridge builds over the west. Some models keep the ridge far enough west that we get a little impact from another shortwave passing across the plains late Saturday or early Sunday. This would probably just be some more clouds and a little puff of cool air to keep us around 60 degrees Sunday, though an isolated shower would be possible. Other models have this wave weaker with the ridge edging over us and a sunny day around 70 on Sunday. By Monday, we should be under the ridge. There are conflicting signals here as there should be some warming aloft, but a little increase in low level moisture from a surge behind the early Sunday shortwave could lead to increased shower activity along the Front Range. The blended low PoPs and a little warming seems appropriate. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1017 AM MDT Tue May 5 2020 VFR conditions will prevail through Wednesday. Light winds this morning will become a northerly direction around 18Z. Gusts to 25 knots will be possible after 21Z. Winds decrease after 01Z, but remain a northerly direction most of the night. Eventually winds will turn a southerly direction after 09Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Schlatter LONG TERM...Gimmestad AVIATION...Meier
Hazardous weather outlook, May 5, 10:23 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1023 AM MDT Tue May 5 2020 COZ030>051-061630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1023 AM MDT Tue May 5 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will bring windy conditions on Thursday, with gusts up to 45 mph mainly over and east of the mountains. This will cause increased fire danger, especially in areas south of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:40 PM MDT | Fire Weather Watch | BOU | Arapahoe, Clear Creek, Douglas, Elbert, Gilpin, Jefferson and 1 more | 24 hr |
Nearby
Frost Advisories in Colorado, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.